Arkansas, 2013

Hail in Arkansas, February 25, 2013

February 25, 2013 · NWS SHV · 4 events in 3 counties and zones

A warm and unstable airmass developed across the region during the afternoon hours of February 25th. This airmass change was in response to a vigorous storm system that moved into the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm and unstable airmass developed across the region during the afternoon hours of February 25th. This airmass change was in response to a vigorous storm system that moved into the Southern Plains. A sharp...well defined dryline developed across North Central Texas during the morning hours and moved east during the day. This dryline acted as a focusing mechanism for strong to severe thunderstorms to develop across the region...aided by the lift induced form the upper level storm system. The storms primarily produced large hail as they moved east across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 25, 11:03 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 25, 11:03 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 AM CST MON FEB 25 2013

.DISCUSSION...
CONVECTION BEGINNING TO DEVELOP AHEAD OF AN EASTWARD MOVING DRY LINE
ACROSS EAST TEXAS. FOR THIS UPDATE...WENT AHEAD AND MODIFIED
WEATHER GRIDS TO MENTION GENERAL THUNDER ACROSS THE REGION. COULD
SEE SOME STORMS BECOMING SEVERE LATER THIS AFTERNOON. SHOULD A
WATCH BE ISSUED...ANOTHER UPDATE WILL BE FORTHCOMING TO MENTION
SEVERE WORDING. OTHERWISE...18Z SOUNDING TO BE RELEASED LATER THIS
MORNING TO SAMPLE PRE-FRONTAL WARM SECTOR ENVIRONMENT. /05/

&&

.AVIATION...
CONCERNING THE ARKLATEX...MVFR CIGS CONTINUE WITH SPARSE SHOWERS AND
ISOLATED THUNDERSTORMS. HOWEVER...A LINE OF TSTMS IS TAKING SHAPE
OVER SE OK/NE TX AND WILL CONTINUE TO DEVELOP ACROSS I-30 TOWARDS
I-20 AS A STRONG SFC LOW TRACKS EWD ALONG THE RED RIVER BETWEEN
OK/TX. BEHIND THE LINE...VERY STRONG SWLY WINDS WILL QUICKLY ADVECT
DRY AIR INTO THE REGION ENDING THE RAIN FROM WEST TO EAST AND
LEADING TO IMPROVING CIGS FOR KTYR BY NEXT ISSUANCE AND THEN
EASTWARD. LATER TONIGHT...PRECIP WRAPPING AROUND THE SFC LOW MAYBE A
MIX OF RA/SN OR EVEN ALL SN AS A MUCH COLDER AIRMASS WILL BE IN
PLACE. THE STRONG WLY AND SWLY SFC WINDS ARE EXPECTED TO PERSIST
THROUGH THE END OF THE PERIOD. /24/

&&

.PREV DISCUSSION... /ISSUED 630 AM CST MON FEB 25 2013/

DISCUSSION...

THIS MORNING A NEARLY STATIONARY FRONTAL SYSTEM ACROSS THE
NORTHERN GULF OF MEXICO HAS PERSISTED FOR THE PAST COUPLE OF DAYS
AND WILL LIFT SLIGHTLY NORTH TODAY. ITS NORTH MOVEMENT WILL BE
AFFECTED BY COLDER AIR ASSOCIATED WITH A LARGE SURFACE HIGH
PRESSURE OVER THE EASTERN PARTS OF THE COUNTRY. MOISTURE RIDING
OVER THE SOUTHERN BOUNDARY WILL HELP TO PRODUCE RAIN AND A FEW
THUNDERSTORMS. TO THE WEST A TIGHTLY WOUND UPPER LEVEL LOW
PRESSURE SYSTEM WAS OVER THE LOWER PAN HANDLE REGION OF TEXAS WITH
A SERIES OF SURFACE LOW PRESSURE SYSTEMS STRONG OUT FROM SOUTH TO
CENTRAL AND WEST TEXAS AND WITH AN INVERTED TROUGH INTO WESTERN
OKLAHOMA AND KANSAS. THE PRESSURE GRADIENT BETWEEN THE HIGH
PRESSURE TO THE EAST AND NORTHEAST AND THE SURFACE LOW PRESSURE TO
THE WEST WILL PRODUCE STRONG AND GUSTY WINDS TODAY. AS THE UPPER LOW
LIFTS EAST NORTHEAST ACROSS THE RED RIVER VALLEY OF NORTH TEXAS
AND SOUTH OKLAHOMA TODAY AND TONIGHT...THE ASSOCIATED SURFACE LOW
WILL ALSO MOVE NORTHEAST ACROSS TEXAS AND INTO ARKANSAS. DRY AIR
AROUND THE BACK SIDE OF THE UPPER LOW AND WITH THE SURFACE LOW
WILL SPREAD EAST ACROSS TEXAS BRINGING AN END TO THE EXPECTED
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS TODAY AND DURING
THE EVENING. THE WINDS IN WAKE OF THE WEST TO EAST DRYLINE WILL
CONTINUE TO PROVIDE STRONG AND GUSTY WINDS FOR THE FOUR STATE
REGION WITH SPEEDS INCREASING AND REMAINING STRONG ENOUGH FOR THE
LAKE WIND ADVISORY TO BE EXTENDED IN TIME AND EXPANDED FOR THE ENTIRE
FORECAST AREA. ALSO WRAP AROUND MOISTURE WITH THE UPPER LOW AND IN
WAKE OF THE SURFACE LOW LIFTING NORTHEAST ALONG WITH COOLING
TEMPERATURES ALOFT MAY PRODUCE A MIX OF RAIN AND SNOW FOR THE
NORTHERN AREAS NEAR THE INTERSTATE 30 CORRIDOR FOR MUCH OF
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA
FROM NEAR MIDNIGHT TO EARLY TUESDAY MORNING, NO SIGNIFICANT
AMOUNTS OR ACCUMULATIONS OF SNOW ARE EXPECTED AT THIS TIME.
SURFACE HIGH PRESSURE WILL BUILD SOUTH INTO THE FOUR STATE REGION
AND PROVIDE A DRY PERIOD FOR THE REMAINDER OF THE FORECAST
PERIOD THROUGH THE WEEKEND. EXPECTING COOL NIGHTS AND MILD DAYS.
/06/

AVIATION...

MVFR/IFR CIGS SHOULD BE ONGOING AT THE START OF THE 12Z TAF PERIOD.
SHWRS/TSTMS ARE EXPECTED TO QUICKLY DEVELOP AND BECOME WIDESPREAD
BY NOON AS A STRONG SFC LOW TRACKS EWD ALONG THE RED RIVER BETWEEN
OK/TX. CONVECTION MAY INCREASE IN COVERAGE AND INTENSITY...WITH
ISOLATED SEVERE TSTMS POSSIBLE...AS A COLD FRONT TRAILING SWD FROM
THE SFC LOW MOVES INTO THE AREA. CONDITIONS WILL LIKELY DETERIORATE
DURING THE DAY INTO IFR/LIFR IN MANY LOCATIONS. VERY STRONG SWLY
WINDS BEHIND THE FRONT WILL QUICKLY ADVECT DRY AIR INTO THE REGION
ENDING THE RAIN FROM WEST TO EAST AND LEADING TO IMPROVING CIGS.
PRECIP WRAPPING AROUND THE SFC LOW MAY AFFECT LOCATIONS ALONG AND
NORTH OF I-30...INCLUDING KTXK...EVEN AFTER THE COLD FRONT PASSES.
CANNOT RULE OUT A POSSIBLE MIX OF RAIN/SNOW OR EVEN ALL SNOW AS A
MUCH COLDER AIRMASS WILL BE IN PLACE. INSERTING ANY SNOW INTO THE
KTXK TAF WILL LIKELY BE A LAST MINUTE DECISION DUE TO THE
UNCERTAINTY. THE STRONG WLY AND SWLY SFC WINDS ARE EXPECTED TO
PERSIST THROUGH THE END OF THE PERIOD. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  38  59  35  60 /  80  30  10  10  10
MLU  70  41  57  35  61 /  90  40  10  10  10
DEQ  59  35  52  29  54 /  90  60  20  10  10
TXK  63  37  54  32  56 /  90  40  10  10  10
ELD  65  37  54  32  58 /  90  50  20  10  10
TYR  65  37  57  34  58 /  80  20  10  10  10
GGG  66  37  58  33  59 /  80  20  10  10  10
LFK  71  36  61  35  64 /  70  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM CST TUESDAY
     FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: LAZ001-002-010-017.

     LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM CST TUESDAY
     FOR THE FOLLOWING ZONES: LAZ003>006-011>014-018>022.

OK...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM CST TUESDAY
     FOR THE FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST TUESDAY FOR THE FOLLOWING
     ZONES: TXZ108>112-124>126-136>138-149>153-165>167.

     LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 4 PM CST TUESDAY
     FOR THE FOLLOWING ZONES: TXZ096-097.

&&

05/24
Hazardous weather outlook, Feb 25, 11:28 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1128 AM CST MON FEB 25 2013

ARZ071>073-LAZ001>006-010>014-017>022-TXZ110-124>126-136>138-
149>153-165>167-261730-
LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CAMP-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1128 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A SURFACE LOW AND
UPPER LOW MOVING ACROSS THE RED RIVER VALLEY AND INTO
ARKANSAS...AND ALONG A DRY LINE/COLD FRONT SPREADING EAST ACROSS THE
AREA. HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES MAY BE
POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AS COLDER AIR MOVES INTO THE REGION BEHIND THE DRY LINE/COLD FRONT
EARLY TUESDAY MORNING...A MIX OF RAIN AND SNOW WILL BE POSSIBLE ALONG
AND NEAR THE INTERSTATE 30 CORRIDOR. A TRANSITION TO ENTIRELY
SNOW WILL BE POSSIBLE IN THE TERRAIN OF SOUTHEAST OKLAHOMA AND
EXTREME SOUTHWEST ARKANSAS MID MORNING TUESDAY. NO SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON OR
TONIGHT.

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108-109-111-112-261730-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-MORRIS-CASS-
1128 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A SURFACE LOW AND
UPPER LOW MOVING ACROSS THE RED RIVER VALLEY AND INTO
ARKANSAS...AND ALONG A DRY LINE/COLD FRONT SPREADING EAST ACROSS THE
AREA. SOME STORMS MAY PRODUCE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AS COLDER AIR MOVES INTO THE REGION BEHIND THE DRY LINE/COLD FRONT
EARLY TUESDAY MORNING...A MIX OF RAIN AND SNOW WILL BE POSSIBLE ALONG
AND NEAR THE INTERSTATE 30 CORRIDOR. A TRANSITION TO ENTIRELY
SNOW WILL BE POSSIBLE IN THE TERRAIN OF SOUTHEAST OKLAHOMA AND
EXTREME SOUTHWEST ARKANSAS MID MORNING TUESDAY. NO SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON OR
TONIGHT.

05

In the hours before

Local storm report, Feb 25, 11:58 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             10 W MAUD               33.33N 94.52W
02/25/2013  E1.75 INCH       BOWIE              TX   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL REPORTED NEAR SIMMS.

&&

20
Local storm report, Feb 25, 12:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             MARIETTA                33.17N 94.54W
02/25/2013  E1.00 INCH       CASS               TX   PUBLIC

            HAIL COVERING THE GROUND IN MARIETTA.

&&

20
Special weather statement, Feb 25, 12:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CST MON FEB 25 2013

ARZ050-051-OKZ077-251845-
HOWARD-MCCURTAIN-SEVIER-
1215 PM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN AND GILLHAM...

AT 1210 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DE QUEEN...MOVING NORTHEAST AT
50 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Feb 25, 12:20 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CST MON FEB 25 2013

LAZ017-TXZ153-165>167-251900-
ANGELINA-SABINE-SAN AUGUSTINE-SHELBY-
1220 PM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...SAN AUGUSTINE...SHELBY AND ANGELINA...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     ZWOLLE...BLAND LAKE...GENEVA...MACUNE...ROSEVINE AND SAN
     AUGUSTINE...

AT 1219 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES NORTH OF ROCKLAND...MOVING
NORTHEAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Local storm report, Feb 25, 12:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CST MON FEB 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             NEW BOSTON              33.46N  94.42W
02/25/2013  E1.75 INCH       BOWIE              TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1300009

MDV
Special weather statement, Feb 25, 12:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 PM CST MON FEB 25 2013

LAZ001-002-010-251915-
BOSSIER-CADDO-DE SOTO-
1235 PM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     DE SOTO...CADDO AND BOSSIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOSSIER CITY...HAUGHTON...SHREVEPORT AND STONEWALL...

AT 1232 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LOGANSPORT...OR
13 MILES WEST OF MANSFIELD...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

20

The radar

The Shreveport radar (KSHV), 146 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Little River

When
February 25, 12:35 PM CST
Where
Little River County, 2.4 mi ENE of Wilton
Measured
1.25 in hail
Reported by
Public
Coordinates
33.740, -94.110

Hail fell 2 miles east of Wilton, Arkansas.

Hail, Howard

When
February 25, 1:10 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.940, -93.850

Hail fell in Nashville, Arkansas.

Hail, Nevada

When
February 25, 1:59 PM CST
Where
Nevada County, 2.99 mi SSE of Bodcaw
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.510, -93.400

Hail fell south of Bodcaw, Arkansas.

Hail, Nevada

When
February 25, 2:01 PM CST
Where
Nevada County, 0.58 mi E of Willisville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.520, -93.290

Hail fell in Willisville, Arkansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428128, 428129, 428131, 428132.